Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 135, NWS Blacksburg, VA

July 9, 2003Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2003, 2:11 PM EDT for Bedford County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 2:11 PM EDT (18:11 UTC)
Expired
Jul 9, 2003, 2:45 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:50 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 091811
SVRRNK
VAC019-515-091845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD CITY IN SOUTH CENTRAL VIRGINIA
  EASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 245 PM EDT.

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES EAST OF BEDFORD CITY...MOVING EAST AT
  25 MPH.

* SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE
  BEDFORD CITY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3740 7951 3719 7959 3711 7944 3747 7926

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:44 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 9, 1:44 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
950 AM EDT WED JUL 9 2003

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH INFORMATION.

.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-092200-
WV...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT
VAZ043>046-092200-

MG
Hazardous weather outlook, Jul 9, 5:25 AM EDT, 8 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID WEATHER WILL DOMINATE AGAIN ACROSS THE REGION...
ESPECIALLY EAST OF THE MOUNTAINS WHERE TEMPERATURES WILL BE IN THE
90S...AND HEAT INDICES AROUND 100.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND AN
ISOLATED STORM COULD CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

AFTERNOON THUNDERSTORMS THURSDAY MAY PRODUCE ISOLATED BURSTS OF
STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM
FLOODING.

.SPOTTER INFORMATION STATEMENT...

UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

08

In the hours before

Local storm report, Jul 9, 1:47 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    SINKS GROVE               WV   80 MPH TSTM GUST
07/09/03   MONROE                         REPORTED BY SPOTTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:31 PM EDTSevere Thunderstorm WarningRNKTazewell44 min
Jul 9, 1:45 PM EDTSevere Thunderstorm WarningRNKBland, Giles45 min
Jul 9, 1:55 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig, City of Covington50 min
Jul 9, 2:05 PM EDTSevere Thunderstorm WarningRNKBath40 min
Jul 9, 2:20 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford40 min
Jul 9, 2:22 PM EDTSevere Thunderstorm WarningRNKWythe68 min
Jul 9, 2:24 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge, City of Covington, City of Lexington51 min
Jul 9, 2:27 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem48 min
Jul 9, 2:48 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford42 min
Jul 9, 2:58 PM EDTSevere Thunderstorm WarningRNKFranklin47 min
Jul 9, 3:13 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington17 min
Jul 9, 3:17 PM EDTSevere Thunderstorm WarningRNKGrayson28 min
Jul 9, 3:18 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, City of Lynchburg57 min
Jul 9, 3:21 PM EDTSevere Thunderstorm WarningRNKPittsylvania39 min
Jul 9, 3:27 PM EDTSevere Thunderstorm WarningRNKAmherst, City of Lynchburg33 min
Jul 9, 3:31 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick44 min
Jul 9, 3:47 PM EDTSevere Thunderstorm WarningRNKBuckingham58 min
Jul 9, 3:53 PM EDTSevere Thunderstorm WarningRNKPittsylvania37 min
Jul 9, 3:58 PM EDTSevere Thunderstorm WarningRNKAmherst17 min
Jul 9, 4:06 PM EDTSevere Thunderstorm WarningRNKHalifax39 min
Jul 9, 4:31 PM EDTSevere Thunderstorm WarningRNKCharlotte44 min
Jul 9, 4:40 PM EDTSevere Thunderstorm WarningRNKHalifax20 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.